Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Pocatello, ID

June 23, 2005Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 23, 2005, 5:32 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2005, 5:32 PM MDT (23:32 UTC)
Expired
Jun 23, 2005, 5:46 PM MDT
In force
14 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 30 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:32 PM MDTHAIL 0.75Pocatello, IDPENNY SIZE HAIL REPORTED ON EAST BENCH ABOVE POCATELLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 232333
SVRPIH
IDC005-011-240000-
/O.NEW.KPIH.SV.W.0039.050623T2332Z-050624T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
532 PM MDT THU JUN 23 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF POCATELLO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF BLACKFOOT

* UNTIL 600 PM MDT

* AT 523 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
  STORM WAS LOCATED NEAR POCATELLO...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF FORT HALL BY 545 PM MDT
  8 MILES SOUTHEAST OF GIBSON BY 600 PM MDT

HAIL UP TO 3/4 INCHES IN DIAMETER HAS BEEN REPORTED IN POCATELLO
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4289 11257 4278 11237 4304 11198 4322 11235

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 232346
SVSPIH
IDC005-011-232356-
/O.CAN.KPIH.SV.W.0039.000000T0000Z-050624T0000Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT THU JUN 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK AND SOUTH
CENTRAL BINGHAM COUNTIES IS CANCELLED...

AT 546 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4289 11257 4278 11237 4304 11198 4322 11235

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:20 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 23, 3:20 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
320 PM MDT THU JUN 23 2005

.DISCUSSION...
RADAR LOOP AND OBSERVATIONS SHOWING TOWERING CU/SHOWERS POPPING
ACROSS THE SOUTHERN HIGHLANDS WITH ANOTHER AREA DEVELOPING ACROSS
FAR NORTHERN ZONES. BEST INSTABILITY (LIS OF -9/CAPE) CURRENTLY
OVER NORTHEAST ZONES (ZN19). EXPECT TWO MAIN AREAS OF CONVECTION
INTO THE EVENING HOURS. THE FIRST OVER THE SOUTH-CENTRAL HIGHLANDS
WHICH COULD DRIFT INTO THE THE SOUTHERN SNAKE PLAIN. ANOTHER AREA
EXPECTED TO TRACK ACROSS THE UPPER SNAKE HIGHLANDS. DRIER SOUTHWEST
FLOW ACROSS FCST/A ON SATURDAY ALTHOUGH STILL A THREAT OF ISOL
THUNDERSTORMS ACROSS THE MTNS. PRECIP SHOULD BECOME MORE WIDESPREAD
ON SUNDAY AFTERNOON AS PACIFIC UPPER LOW ALONG CA COAST TRACKS
INLAND AND EJECTS NORTHEAST ACROSS AREA. DEEP SOUTHERLY FLOW AHEAD
OF THIS FEATURE WILL BRING MOISTURE BACK INTO REGION. BY
MONDAY...UNSEASONABLY COLD UPPER LOW (LATEST RUN MUCH DEEPER) FCST
TO TRACK INTO AREA. COLD FRONT FCST TO SLIDE ACROSS EASTERN ID
MIDDAY. THIS COULD BE A BIG SEVERE WX EVENT DEPENDING ON THE TIMING
OF COOLING ALOFT AND SFC FRONT. GFS MAY BE A BIT OVERDONE ON
AMPLITUDE OF TROF BUT THE TREND HAS BEEN TO GRADUALLY DEEPEN THIS
WAVE. UPPER LOW (COLD POOL ALOFT) WILL TRACK SLOWLY ACROSS AREA ON
TUESDAY SO LINGERING SHOWERS/THUNDERSTORMS INTO TUE EVENING. DRIER
AIR MASS (ZONAL FLOW) TO PUSH ACROSS AREA FOR MID WEEK ALTHOUGH CAN
NOT RULE OUT ISOLATED MTN THUNDERSTORM EACH AFTN AND EVENINGS.

WINTHER

&&

.AVIATION...ISOLD TSTMS WITH GUSTY WINDS POSSIBLE OVER AND NEAR HIGH
TERRAIN THIS EVENING. OTHERWISE...NO SIGNIFICANT WEATHER NEXT 24
HOURS WITH PREVAILING VFR CONDITIONS.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jun 23, 5:00 AM MDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
500 AM MDT THU JUN 23 2005

IDZ017>025-031-032-241200-
LOST RIVER/PAHSIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
500 AM MDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING MAINLY ACROSS THE EASTERN HIGHLANDS.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:00 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Power19 min
Jun 22, 6:18 PM MDTSevere Thunderstorm WarningPIHJefferson27 min
Jun 22, 6:21 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Clark, Jefferson23 min
Jun 22, 6:27 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison48 min
Jun 22, 7:02 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison28 min
Jun 23, 5:44 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.